Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 14, NWS Amarillo, TX

May 29, 2016Wheeler County, Texas

NWS Amarillo, TX issued this flash flood warning at May 29, 2016, 4:43 PM CDT for Wheeler County, Texas. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2016, 4:43 PM CDT (21:43 UTC)
Expired
May 29, 2016, 7:45 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Wheeler County, TX

The radar

The Amarillo radar (KAMA), 126 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:00 PM CDTFLASH FLOOD1 S Gageby, TXU.S. HIGHWAY 83 IS FLOODED AND CLOSED AT THE HEMPHILL AND WHEELER COUNTY LINE.
May 29, 5:04 PM CDTFLASH FLOOD2 E Wheeler, TXTEXAS HIGHWAY 152 EAST OF WHEELER ALONG COUNTY ROAD 17 IS FLOODED.
May 29, 5:06 PM CDTFLASH FLOOD7 Ne Gageby, TXCOUNTY ROAD 592 NORTH OF TEXAS HIGHWAY 152 IS FLOODED.
May 29, 5:07 PM CDTFLASH FLOODShamrock, TXSHERIFFS OFFICE REPORTING THAT PORTIONS OF INTERSTATE HIGHWAY 40 IS UNDERWATER THROUGHOUT WHEELER COUNTY.
May 29, 5:09 PM CDTFLASH FLOODWheeler, TXFLASH FLOODING REPORTED IN PROGRESS IN THE SOUTHWEST SIDE OF WHEELER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

433 
WGUS54 KAMA 292143
FFWAMA
TXC483-300045-
/O.NEW.KAMA.FF.W.0014.160529T2143Z-160530T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHEELER COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 745 PM CDT
          
* AT 442 PM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
  PRODUCING HEAVY RAIN EXTENDING FROM LELA TO JUST EAST OF WHEELER.
  ONE TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS
  EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SHAMROCK...BRISCOE...WHEELER...ALLISON...LELA...TWITTY...NEW MOBEETIE...
  KELLERVILLE AND MOBEETIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3518 10054 3558 10054 3558 10040 3562 10033
      3562 10000 3518 10000

$$

BIEDA
1 follow-up statement
370 
WGUS74 KAMA 292320
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT SUN MAY 29 2016

TXC483-292330-
/O.CAN.KAMA.FF.W.0014.000000T0000Z-160530T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHEELER TX-
620 PM CDT SUN MAY 29 2016

...THE FLASH FLOOD WARNING FOR WHEELER COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3518 10054 3558 10054 3558 10040 3562 10033
      3562 10000 3518 10000

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:59 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 29, 2:59 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
259 PM CDT SUN MAY 29 2016

.Mesoscale Update...
...Severe weather and flash flooding is likely today...
An upper low located over southern California has placed our region
under southwesterly flow aloft. A passing shortwave trough over
eastern New Mexico has promoted lee side cyclogenesis over
southeastern Colorado, while aiding in sharpening the dryline over
eastern New Mexico. The latest 18z sounding indicated plenty of
MLCAPE 2000-3000 J/kg, with PW approaching an inch. Thunderstorms in
the area have produced large hail and heavy rainfall. At present,
damaging winds have not been noted, but will likely become a concern
should storms organize in a linear fashion. Storm development will
continue this afternoon across a line west to east from Channing to
Miami to the Oklahoma state line, with these storms slowly moving
east. Additional storm development along the dryline in eastern New
Mexico has the potential to organize in a linear mode, with potential
cold pool propagation to the east later this afternoon and evening.
Storms should continue to develop and move east through late tonight.

Bieda

&&

.Discussion...See above mesoscale update for information about
today's forecast.  Monday is going to be dependent on convection
ongoing this afternoon. Should cloud cover and a significant cold
pool remain, potentially delaying the onset of heating Monday, then
the severe weather potential will be focused along the dryline
expected to remain in eastern New Mexico. Should the atmosphere
recover from today's convection, then convection could initiate by
midday with a forecasted 2500-3500 J/kg of MLCAPE. Convective timing
will be dependent on a passing negatively tilted short wave trough
ejecting out from the desert southwest. Vertical shear of 35-40 kts
will be supportive of linear and discrete supercell formation with
large hail, damaging winds and heavy rainfall the likely threats. The
tornado threat cannot be ruled out on Monday, especially as vorticity
maxima pass aloft aiding in the veering of winds.

On Tuesday into Wednesday, the upper low will remain cut off over
southern Arizona. Continued southwesterly flow will remain over the
region, with another upper low across the northern tier of the U.S.
helping push a cold front down the front range of the Rockies. As
moist southeasterly flow remains over our area, and the dryline
continues to hang back along the NM/TX stateline, another round of
thunderstorms (some of which could be severe) Tuesday afternoon.
Latest forecast guidance suggests that anywhere between 1500-2500
J/kg of MLCAPE will be possible, but shear remains quite light. This
could limit severe convective potential, but large hail and damaging
winds are still possible with the strongest storms.

A cold front pushing through the area on Wednesday will help push
moisture further south away from the area, with upper level low
possibly weakening Wednesday and Thursday. With northerly flow behind
the passing cold front, a drier airmass will be in place such that
the precipitation chances expected to decrease as the day progresses
Wednesday afternoon. Dry northerly flow will remain on Thursday and
Friday, with a ridge of high pressure building over the desert
southwest. This should help keep gulf moisture well south and east of
our area, and limit convective potential for the remainder of the
forecast period.

Bieda

&&

.Aviation...Previous Discussion...18z TAFs...Dryline remains west of
forecast area, and is expected to remain west of all terminals
through this forecast period. Scattered thunderstorms expected to
develop along and ahead of dryline as vorticity maximum near KROW
moves in from the southwest. Considerable uncertainty regarding
timing and location of thunderstorms. Will keep thunder in forecasts
through 03z Monday at northern terminals and through 08z at KAMA. May
see early morning stratus develop, depending on how convection
evolves through the evening.

Cockrell

&&

.Hydrology...Latest radar is showing a line of slow moving
thunderstorms across the western and central portions of the Texas
Panhandle. In combination with the latest 18z sounding showing
increasing PWV values to around an inch, and expected storm motions
on the order of 10 to 20 MPH, have issued a flash flood watch for the
entire Texas and Oklahoma Panhandles through 1 AM Monday morning.
As the region stays under moist low level southeasterly flow, and
with slow forward progression of an upper low over the desert
southwest, the combined Panhandles will remain primed for slow moving
thunderstorms capable of producing heavy rainfall Monday thru
Wednesday. A cold front is expected to move into the combined
Panhandles on Wednesday, and push out moisture by late Wednesday
night.

Bieda

&&

.Preliminary Point Temps/Pops...
Amarillo TX                83  56  83  58  81 /  60  50  50  40  60
Beaver OK                  79  55  86  60  81 /  90  40  20  30  60
Boise City OK              81  51  83  54  76 /  30  30  30  20  40
Borger TX                  80  57  85  61  84 /  90  50  40  40  60
Boys Ranch TX              85  56  88  58  84 /  90  40  50  30  50
Canyon TX                  86  56  87  58  85 /  60  40  50  40  60
Clarendon TX               84  59  80  60  80 /  60  50  40  40  60
Dalhart TX                 84  54  87  55  80 /  90  40  30  20  40
Guymon OK                  78  55  86  58  80 /  50  40  40  30  50
Hereford TX                82  55  88  59  83 /  50  40  50  30  50
Lipscomb TX                81  57  83  61  81 /  90  50  20  40  60
Pampa TX                   82  56  82  60  83 /  90  50  40  40  60
Shamrock TX                86  59  82  62  80 /  70  60  30  40  60
Wellington TX              89  61  84  63  82 /  70  70  30  40  70

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch until 1 AM CDT Monday for the following zones:
     Armstrong...Carson...Collingsworth...Dallam...Deaf Smith...
     Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Sherman...Wheeler.

OK...Flash Flood Watch until 1 AM CDT Monday for the following zones:
     Beaver...Cimarron...Texas.

&&

3/98
Hazardous weather outlook, May 29, 2:07 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
207 PM CDT SUN MAY 29 2016

OKZ001>003-TXZ001>020-300715-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
207 PM CDT SUN MAY 29 2016

...SEVERE THUNDERSTORM WATCH 227 IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR THE TEXAS AND OKLAHOMA PANHANDLES...
...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT MONDAY FOR THE TEXAS
AND OKLAHOMA PANHANDLES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED THIS AFTERNOON
AND EVENING. HEAVY RAINFALL WITH SLOW MOVING THUNDERSTORMS CAN
PRODUCE LOCALIZED FLOODING AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES WILL CONTINUE MEMORIAL DAY THROUGH TUESDAY NIGHT
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS DURING THIS
PERIOD MAY BECOME STRONG TO SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL. HEAVY RAIN AND SLOW STORM MOVEMENT COULD
CAUSE LOCALIZED FLOODING OR FLASH FLOODING.

THUNDERSTORM CHANCES MAY LINGER INTO WEDNESDAY AND THURSDAY ACROSS
PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD ACTIVATE FOR
THIS AFTERNOON AND EVENING. SPOTTER GROUPS AND EMERGENCY MANAGEMENT
OFFICIALS SHOULD BE READY TO ACTIVATE ON MONDAY AND TUESDAY.

BIEDA

In the hours before

Local storm report, May 29, 3:31 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
331 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             STRATFORD               36.34N 102.08W
05/29/2016  M2.75 INCH       SHERMAN            TX   CO-OP OBSERVER

&&

EVENT NUMBER AMA1600527

TAS
Local storm report, May 29, 3:34 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             STRATFORD               36.34N 102.07W
05/29/2016  M2.50 INCH       SHERMAN            TX   PUBLIC

&&

EVENT NUMBER AMA1600528

TAS
Local storm report, May 29, 3:37 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             11 N AMARILLO           35.36N 101.83W
05/29/2016  M1.25 INCH       POTTER             TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1600529

TAS
Local storm report, May 29, 3:46 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             9 ESE PANHANDLE         35.28N 101.24W
05/29/2016  M0.88 INCH       CARSON             TX   TRAINED SPOTTER

            HAIL COVERING THE GROUND

&&

EVENT NUMBER AMA1600530

KJS
Local storm report, May 29, 4:02 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND GST     GOODNIGHT               35.03N 101.19W
05/29/2016  M59 MPH          ARMSTRONG          TX   MESONET

&&

EVENT NUMBER AMA1600531

COCKRELL
Local storm report, May 29, 4:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
428 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     FLASH FLOOD      1 W ALANREED            35.21N 100.75W
05/29/2016                   GRAY               TX   AMATEUR RADIO

            FLASH FLOODING IS IN PROGRESS WITH WATER REPORTED OVER
            INTERSTATE 40 NEAR ALANREED.

&&

EVENT NUMBER AMA1600532

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:41 AM CDTSpecial Weather StatementAMAMoore49 min
May 29, 8:30 AM CDTSpecial Weather StatementAMAHansford60 min
May 29, 9:21 AM CDTSpecial Weather StatementAMAHutchinson54 min
May 29, 9:30 AM CDTSpecial Weather StatementAMAHansford60 min
May 29, 9:58 AM CDTSevere Thunderstorm WarningAMALipscomb32 min
May 29, 12:47 PM CDTSpecial Weather StatementAMAMoore, Oldham58 min
May 29, 12:54 PM CDTSpecial Weather StatementAMAOchiltree66 min
May 29, 1:12 PM CDTSpecial Weather StatementAMAHansford, Roberts63 min
May 29, 1:28 PM CDTSpecial Weather StatementAMAHutchinson62 min
May 29, 1:38 PM CDTFlash Flood WatchAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more10 hr
May 29, 1:40 PM CDTSevere Thunderstorm WarningAMAHemphill, Roberts65 min
May 29, 1:54 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Potter66 min
May 29, 1:56 PM CDTFlash Flood WarningAMAHansford, Hutchinson, Ochiltree, Roberts3 hr
May 29, 2:02 PM CDTSevere Thunderstorm WarningAMAHutchinson58 min
May 29, 2:10 PM CDTAreal Flood AdvisoryAMAHartley, Moore, Oldham, Potter3 hr
May 29, 2:10 PM CDTSevere Thunderstorm WarningAMACarson65 min
May 29, 2:17 PM CDTAreal Flood AdvisoryAMACarson, Hutchinson, Moore, Potter3 hr
May 29, 2:19 PM CDTAreal Flood AdvisoryAMAGray, Hemphill, Roberts, Wheeler3 hr
May 29, 2:27 PM CDTFlash Flood WarningAMACarson, Hutchinson, Moore, Potter3 hr
May 29, 2:28 PM CDTSevere Thunderstorm WarningAMAOldham62 min
May 29, 2:35 PM CDTFlash Flood WarningAMAGray, Hemphill, Roberts, Wheeler3 hr
May 29, 2:40 PM CDTSevere Thunderstorm WarningAMADallam, Sherman65 min
May 29, 2:43 PM CDTSevere Thunderstorm WarningAMAHemphill, Roberts62 min
May 29, 2:52 PM CDTSevere Thunderstorm WarningAMASherman53 min
May 29, 3:01 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Wheeler59 min
May 29, 3:04 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson56 min
May 29, 3:20 PM CDTFlash Flood WarningAMACarson3 hr
May 29, 3:21 PM CDTSpecial Weather StatementAMAPotter39 min
May 29, 3:26 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham64 min
May 29, 3:36 PM CDTSevere Thunderstorm WarningAMAPotter, Randall54 min
May 29, 3:37 PM CDTAreal Flood AdvisoryAMADallam, Hansford, Sherman3 hr
May 29, 3:56 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Collingsworth, Donley, Gray, Wheeler64 min
May 29, 3:57 PM CDTFlash Flood WarningAMAArmstrong, Carson, Donley, Gray3 hr
May 29, 4:02 PM CDTAreal Flood AdvisoryAMAArmstrong, Donley3 hr
May 29, 4:05 PM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham3 hr
May 29, 4:08 PM CDTAreal Flood AdvisoryAMAWheeler3 hr
May 29, 4:15 PM CDTAreal Flood AdvisoryAMACarson, Deaf Smith, Oldham, Potter, Randall3 hr
May 29, 4:29 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall61 min
May 29, 4:54 PM CDTAreal Flood AdvisoryAMAArmstrong, Deaf Smith, Randall3 hr
May 29, 4:57 PM CDTAreal Flood AdvisoryAMACollingsworth, Donley3 hr
May 29, 5:14 PM CDTFlash Flood WarningAMAArmstrong, Carson, Deaf Smith, Potter, Randall3 hr
May 29, 6:13 PM CDTFlash Flood WarningAMACarson3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.